Bone Building Drugs Can Cause Serious Injuries After Prolonged Use

Loss of bone density and osteoporosis are a serious concern for women, especially as they age. Weakened bones can lead to bone fractures, especially in the hip or spine, which can cause difficult recoveries or even disability. Some women have begun taking precautionary measures to prevent or treat osteoporosis, but new concerns are emerging over a class of drugs known as bisphosphonates that may cause the very injuries they are designed to prevent.

The New York Times reports over five million women in the United States are taking some form of bisphosphonates - medication to increase and build their bone density. The medication prescribed for bone building can have positive and negative effects on the patients who take these medications. The positive effects are widely known, but a small percentage of women taking medication to improve bone density have suffered adverse effects from continued or prolonged use of bone-density-building medication including thigh fractures and jaw disease.

FDA Panels Convene to Discuss the Dangers of Bone Density Drugs

Medical experts have begun questioning the benefits of continued and prolonged use of bone building medication because of the medical side-effects due to prolonged use, which could potentially lead to medical malpractice claims against doctors who have overprescribed the drugs. Controversy has also arisen because of a debate over the type and language of that warning label that appears on the medication.

Recently, two Federal Drug Administration (FDA) panels met to discuss these issues. The panels discussed the injuries that have been linked to the medication. Several panelists commented that use of bone-building medications has only been shown to be effective for three to five years, but a small number of patients take the drug for longer. Beyond that time, patients have a higher risk of jaw disease or thigh fractures, according to recent reports. The panels considered whether to change the label to highlight the increased risks of long-term use, but the panel did not settle on specific language that must appear on the labels for leading bone-density drugs like Boniva, Fosamax and Actonel.

Post a Comment

Your email is never published nor shared. Required fields are marked *

*
*